UCL logo

UCL Discovery

UCL home » Library Services » Electronic resources » UCL Discovery

Adverse events and treatment interruption in tuberculosis patients with and without HIV coinfection

Breen, RAM; Miller, RF; Gorsuch, T; Smith, CJ; Schwenk, A; Holmes, W; Ballinger, J; ... Lipman, MC; + view all (2006) Adverse events and treatment interruption in tuberculosis patients with and without HIV coinfection. THORAX , 61 (9) 791 - 794. 10.1136/thx.2006.058867. Gold open access

Abstract

Background: Serious treatment associated adverse events are thought to occur more frequently in individuals with tuberculosis ( TB) who are co-infected with HIV. A study was undertaken to assess the frequency of serious (grade III/IV) adverse events and interruption of anti-TB treatment in the era of effective antiretroviral therapy.Methods: The incidence of serious adverse events was retrospectively compared in 312 individuals treated for TB, 156 of whom were co-infected with HIV.Results: 111 HIV infected individuals (71%) received highly active antiretroviral therapy at the same time as anti-TB treatment. Serious adverse events were recorded in 40% HIV infected and 26% HIV uninfected individuals (p=0.008). Peripheral neuropathy and persistent vomiting were more common in co-infected patients (p < 0.001; p = 0.006), although all cause interruption of anti-TB treatment occurred with similar frequency in the two groups (13% in HIV infected patients and 15% in HIV uninfected patients; p = 0.74). In 85% of HIV infected patients and 87% of HIV uninfected individuals this was due to hepatotoxicity, which typically presented within 2 months of starting treatment. The median delay in restarting treatment was 4 weeks, so most individuals required full TB re-treatment.Conclusion: Despite a greater rate of serious (grade III/IV) adverse events among HIV infected individuals, discontinuation of anti-TB treatment occurred with a similar frequency in HIV infected and HIV uninfected individuals.

Type: Article
Title: Adverse events and treatment interruption in tuberculosis patients with and without HIV coinfection
Open access status: An open access publication
DOI: 10.1136/thx.2006.058867
Publisher version: http://www.ncbi.nlm.nih.gov/pmc/ articles/PMC21170...
Keywords: ACTIVE ANTIRETROVIRAL THERAPY, HUMAN-IMMUNODEFICIENCY-VIRUS, ANTITUBERCULOSIS DRUGS, INFECTED INDIVIDUALS, HEPATOTOXICITY, ERA
UCL classification: UCL > Provost and Vice Provost Offices
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences > Faculty of Medical Sciences
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences > Faculty of Medical Sciences > Div of Medicine
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences > Faculty of Medical Sciences > Div of Medicine > Respiratory Medicine
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences > Faculty of Pop Health Sciences > Institute for Global Health
UCL > Provost and Vice Provost Offices > School of Life and Medical Sciences > Faculty of Pop Health Sciences > Institute for Global Health > Infection and Population Health
URI: http://discovery.ucl.ac.uk/id/eprint/167855
Downloads since deposit
0Downloads
Download activity - last month
Download activity - last 12 months
Downloads by country - last 12 months

Archive Staff Only

View Item View Item